Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1997, 3:15 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 5, 1997, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:45 PM MDT | Thunderstorm Wind | Manter, KS | Windows were blown out of a van and stop signs were blown down. |
| Jul 5, 4:00 PM MDT | Hail 1 | Syracuse, KS | |
| Jul 5, 4:00 PM MDT | Thunderstorm Wind 59 | Syracuse, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 052115 RRA SVRDDC KSC075-187-052200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 415 PM CDT SAT JUL 5 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS STANTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 400 PM MDT (500 PM CDT) * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF STANTON AND SOUTHERN HAMILTON COUNTY * AT 313 PM MDT (413 PM CDT)...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF JOHNSON OR 12 MILES NORTHWEST OF MANTER MOVING EAST AT 15 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. NICHOLS/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:54 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 5, 2:54 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT JUL 05 1997 ...FORECAST CHALLENGE IS SVR WX CHANCES AND PSBLY HEAVY RAIN... 88D ATTM SHOWG SQUALL LINE OF TRSA SOME SVR READY TO POUNCE INTO CWA FROM THE NW. WILL GO WITH LIKELY TO CAT POPS EXCEPT FOR FAR SERN CWA. LLVL JET FEEDING GOOD DEWPTS INTO WARM SECTOR. WITH SLOW MVMT OF TSTMS HAVE ALSO ADDED LOCALLY HEAVY RAINFALL INTO ZONE. TSTMS SHOULD END NORTH TO SOUTH LATER TNGT AND PUSH SOUTH INTO TX PAN AND OKLAHOMA. FOR TMRW ATM RECOVERS RAPIDLY AS PSR FALLS IN LEE OF ROCKIES IN ADVANCE OF NEXT SYSTEM. COLD FRONT FCST TO PUSH BACK AS WARM FRONT WITH GOOD H85 WAA. WINDS ALSO GUSTY TO 15 TO 25 MPH ESP WEST. AS FOR TEMPS WENT COOLER THAN FWC AND MORE TOWARD FAN GUID. AGREE WITH SPC ON PSBL MCS FIRING SUNDAY NIGHT COMING IN FROM THE NW SO WILL CONT WITH 40 TO 50 POPS FOR NOW. NW FLOW AND WEAK RIDGE CONDUCIVE FOR THIS DVLPMT. LOW LVL JET TO AGAIN FEED MCS. DDC 060/086 065/087 063 714 GCK 060/087 062/087 062 714 EHA 060/089 063/090 063 8-4 LBL 059/088 063/089 063 8-4 HYS 060/084 063/086 061 7-5 P28 063/086 067/089 065 5-3 KRUSE
In the hours before
Special weather statement, Jul 5, 10:23 AM MDT, 4 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-060600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1121 AM CDT FRI JUL 04 1997 ...STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE EVENING... SYNOPSIS: A COLD FRONT WILL MOVE INTO SOUTHWESTERN KANSAS LATE THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT GULF MOISTURE IS RETURNING. A FEW THUNDERSTORMS SOME SEVERE WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT IN ALMOST ANYWHERE IN SOUTHWESTERN KANSAS. THE MAIN SEVERE THREAT WILL BE LARGE HAIL. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:24 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jul 5, 3:45 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 5, 3:55 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Jul 5, 3:59 PM MDT | Tornado Warning | DDC | Scott | 46 min |
| Jul 5, 4:27 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jul 5, 4:32 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Jul 5, 4:40 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 49 min |
| Jul 5, 4:56 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 5, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jul 5, 5:18 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Jul 5, 5:28 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| Jul 5, 5:37 PM MDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jul 5, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| Jul 5, 5:46 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| Jul 5, 5:51 PM MDT | Severe Thunderstorm Warning | DDC | Gray | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.